I am about to begin treatment for prostate cancer which involves the drug Eligard and 30 days of radiation. How should I expect this to affect me.
Interested in more discussions like this? Go to the Prostate Cancer Support Group.
I received my first 6mos shot of Eligard in July, (treating localized cancer), side efects were few, actually lost weight, (about 5lbs), and experienced some hot flashes that were not long lasting. This being week 17 I am no longer experiencing Eligard side effects. Just finished my 30th day of radiation (IMRT) 3 weeks ago. Side effects were peeing all the time, maybe every 30 minutes or so. some diarrhea and lots of fatigue. This being my third week since last treatment of radiation things are back to normal. Now maybe there were some Eligard effects mixed in here but I don't think so…..Good Luck
I had 60 Gy of SBRT to my prostate (after 20 Gy post-surgery to the metastasis on my middle spine).
Modern radiation treatment is very precise; in my case, with SBRT, the machine rotated around me, hitting the same point from different angles with a very narrow beam, so that I didn't get burned on a single entry point. It's guided by something like a CT scan in real time. It's all very different from 10–15 years ago, when apparently they'd put a lead apron with a gap on you and fry away.
The treatment itself was not uncomfortable. The hardest part was having to go in every day with a full bladder.
A year later, though, it emerged that the radiation had damaged a small area at the bottom of my bladder near the prostate, and that caused me a lot of difficulties over the past spring and summer; it's been just a couple of weeks since things improved again.
So yes, there are risks, but I'd do it again despite what I just went through. And I was unlucky: I understand that most people have few side effects, and they clear up within a few months.
What is Eligard?
Eligard injection is used to treat the symptoms associated with advanced prostate cancer.
Eligard treats only the symptoms of prostate cancer and does not treat the cancer itself.
Eligard belongs to a class of medications called gonadotropin-releasing hormone (GnRH) agonists. Leuprolide works by decreasing the amount of certain hormones in the body.
Eligard side effects
Get emergency medical help if you have signs of an allergic reaction to Eligard (hives, difficult breathing, swelling in your face or throat) or a severe skin reaction (fever, sore throat, burning eyes, skin pain, red or purple skin rash with blistering and peeling).
Call your doctor at once if you have a seizure, unusual changes in mood or behavior (crying spells, irritability, restlessness, anger, aggression), severe headaches, ringing in your ears, dizziness, nausea, vision problems, or pain behind your eyes.
Your symptoms may become temporarily worse when you first start using Eligard. Tell your doctor if this continues for longer than 2 months.
Eligard may cause serious side effects. Call your doctor at once if you have:
bone pain, loss of movement in any part of your body;
swelling, rapid weight gain;
unusual changes in mood or behavior (crying spells, anger, feeling irritable);
sudden chest pain or discomfort, wheezing, dry cough or hack;
painful or difficult urination;
pain or unusual sensations in your back, numbness, weakness, or tingly feeling in your legs or feet;
muscle weakness or loss of muscle use, loss of bladder or bowel control;
problems with your pituitary gland – sudden severe headache, vomiting, problems with your eyes or vision, changes in mood or behavior;
high blood sugar – increased thirst, increased urination, hunger, dry mouth, fruity breath odor;
heart attack symptoms – chest pain or pressure, pain spreading to your jaw or shoulder, nausea, sweating; or
signs of a stroke – sudden numbness or weakness, severe headache, slurred speech, problems with vision or balance.
Common Eligard side effects may include:
pituitary gland problems;
acne, itching, rash, white scales (seborrhea);
cold symptoms such as stuffy nose, sneezing, sore throat, cough with or without mucus;
fractures, ligament sprain;
fever, tiredness, not feeling well;
stomach pain, nausea, vomiting, diarrhea, constipation;
wheezing, chest tightness, trouble breathing;
breast tenderness, hot flashes, sweating;
dizziness, sleep problems, mood changes;
headache, general pain;
vaginal swelling, itching, or discharge;
decreased testicle size;
irregular menstrual periods, decreased interest in sex; or
redness, pain, swelling, or oozing where the medicine was injected.
This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.
Hoping the above general information(source:drugs.com) will be useful to you. It can be a bit overwhelming, especially when looking at the potential side effects. I have been on a Eligard for one year and continue to experience these side effects: hot flashes, fatigue, weight gain, joint pains, short term memory loss, and generalized weakness. Hope this general information helps and wishing you the very best.
I began hormone treatment in preparation for 36 radiation treatments. I, at the time owned and operated a lawn service and worked several days a week when I began my treatments. It was summer of course and by the time Friday arrived, I was exhausted and needed the full weekend to recuperate. I was quite able bodied before the hormone treatment. At the end of 6 months and treatment ending, it took me several months to get back to my normal strength. I can't say which hormone shot I had. I didn't really have any hot flashes that I remember.
RP, followed by BCR led to 4 mos ADT (Orgovyx) with 2 mos IMRT in the middle.
My ADT side effects were significant, but relatively minor: dizziness/unsteady, minor but regular hot flashes, brain fog (where are my glasses?) and fatigue (felt like walking uphill, against the wind).
Radiation after 1 month for me seemed to exacerbate fatigue; nap almost mandatory between 1 & 3 pm.
I also had significant, painful acute proctitis beginning week 5 and resolving 3 weeks post radiation.
ADT mostly felt like exacerbations of 73 yr old related issues.
3 – 4 months post ADT, related symptoms have mostly dissipated.
Hope this is helpful. Everyone seems to respond the same, and differently.
Best to you.
Oooh. Forgot to mention short term menopause type symptoms: irritability, snapping and generally behavior only your dog would put up with.
Expect to feel like half of you has been ripped out of you the next day. I received 2 initial shots of Elligard , then another of Firmagon. After which, I received 5 high dose Proton radiation sessions. Had a few hot flash sessions but not bad, the worst is the tiredness, I’d be fine in the morning and drop off in the afternoon. But it has faded and I’m now six months out of treatment. Doing very well and get my second psa test next week. Mu psa was about 7 and stage 1 intermediate Gleason 4/3=7. Last psa @ 3 mths was .17. The radiation was all right but the hormone therapy was the worst. But that which doesn’t kill us, makes us stronger. I’m a different man now for the journey. All in a year. Godspeed, you’ll do well. Ring the bell, loud and proud, hold your head high and become the Warrior that we are. We are all members now of the same club.
slick, where did you have the 5 Proton radiation sessions. Any recommendations. Thanks
Jump to this post
yes, I call it 'femaleopause' in our case..
Wow, I can sure understand. 28 radiation treatments back in the Spring, and the 1st Eligard or Luprin shot.
After radiation the constant burning was terrible, not only while peeing, but all the time. That went away after 3-4 weeks. The hormone shot side effects are, peeing all the time, some weight gain in the stomach, bad muscle, joint aches, legs, etc…hot flashes, which I don't pay much attention to, and greatly reduced energy for my exercises. Good luck to all of you with yours!
Connect with thousands of patients and caregivers for support and answers.
Already have an account? Sign In